Catch any prescription drug advertisement on TV and you’ll hear a laundry list of potential side effects. Truth is, all medications, whether prescribed by a doctor or sold over-the-counter, can cause adverse reactions, anything from nausea and dizziness to dry mouth. Usually, these issues aren’t too serious and will subside fairly quickly. But sometimes these and other more severe side effects stem from an allergy to that medication.
According to Raymond Hong, M.D., an allergy and immunology specialist at the Palo Alto Medical Foundation, true allergies account for just 15 percent of all adverse reactions to drugs. “The classic, immediate type of allergic reaction may trigger any combination of hives, itching, flushing, swelling of the face or throat, wheezing, vomiting or low blood pressure,” he says. “These reactions can occur within seconds to minutes after taking the medication, and usually occur within an hour.” It’s rare, but drug allergies can bring on severe, life-threatening anaphylaxis, which means your system has gone into shock.
Although any medication can cause an allergic response, the most common offenders are two classes of antibiotics: penicillin and cephalosporin. Dr. Hong says penicillin is the most commonly reported medication allergy, self-reported by up to 10 percent of the population.